Journal Browser Advanced Search Help
Journal Browser Advanced search HELP
Korean J Gastrointest Endosc. 2008 Oct;37(4):303-307. Korean. Case Report.
Ok KS , Kim YS , Jang WC , Jeong TY , Huh JG , Ryu SH , Lee JH , Moon JS .
Department of Internal Medicine, Seoul Paik Hospital, Inje University College of Medicine, Seoul, Korea. yousunk69@korea.com
Abstract

Hyponatremia associated with the use of both a sodium phosphate (NaP) and polyethylene glycol (PEG) solution for colonoscopy preparation has been reported in patients with impaired renal handling of water. A PEG solution is believed to affect serum electrolytes less than NaP, but the use of a PEG solution can lead to nausea, vomiting, intestinal hyperactivity and dehydration, often resulting in a raised plasma antidiuretic hormone (ADH) concentration. Non-osmolar stimuli such as pain, stress, nausea, and vomiting can stimulate ADH release. We report a case of severe hyponatremic encephalopathy after sulfate-free PEG ingestion for a colonoscopy in a healthy middle-aged woman. We think that physicians should be familiar with the medical history and current medication schedule of patients prior to bowel preparation. The levels of serum electrolytes should be checked in patients with impaired ability to excrete free water and any mental aberrations before undertaking colonoscopy procedures.

Copyright © 2019. Korean Association of Medical Journal Editors.